Texas, 2009

Hail and Damaging Winds in Texas, October 8, 2009

October 8, 2009 · NWS SJT · 3 events in 3 counties and zones

An early fall upper level trough of low pressure system and a cold front interacted together to produce severe thunderstorms across West Central Texas. A few of these severe thunderstorms produced large hail and damaging winds as they tracked across Sterling, Jones and Taylor Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An early fall upper level trough of low pressure system and a cold front interacted together to produce severe thunderstorms across West Central Texas. A few of these severe thunderstorms produced large hail and damaging winds as they tracked across Sterling, Jones and Taylor Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 8, 2:38 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 8, 2:38 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT THU OCT 8 2009

.UPDATE...
WILL UPDATE TO INCLUDE A FLASH FLOOD WATCH OVER ALL OF COUNTY
WARNING AREA...EXCEPT CROCKETT COUNTY.

&&

.DISCUSSION...
WITH LOCALLY HEAVY RAINFALL POTENTIAL EXTENDING FARTHER WEST...
WILL SEND OUT FLASH FLOOD WATCH FOR ALL BUT CROCKETT COUNTY.

RAINFALL SHOULD END IN THE BIG COUNTRY AND CONCHO VALLEY BY 7 AM
FRIDAY MORNING...AND REDEFINITION TO TAKE OUT THOSE AREAS OF THE
FLASH FLOOD WATCH BY THAT TIME.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT THU OCT 8 2009/

SHORT TERM...
..POTENTIAL FOR SEVERE THUNDERSTORMS...LOCALLY HEAVY RAINFALL...
AND EVEN AN ISOLATED TORNADO TONIGHT...

COLD FRONT WAS BETWEEN AMARILLO AND LUBBOCK AT 3 PM...MOVING
SOUTH AT 20-25 MPH. SCATTERED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING AHEAD OF THE FRONT IN A PREFRONTAL TROUGH FROM THE BIG
COUNTRY TO LUBBOCK. MAY SEE A SEVERE THUNDERSTORM IN WC TEXAS THIS
AFTERNOON...BUT BEST CHANCE OCCURS THIS EVENING AND OVERNIGHT...AS
STRONG MID/UPPER LIFT WILL MOVE INTO WC TEXAS AROUND 7 PM
TONIGHT...JUST AS THE FRONT ALSO MOVES INTO THE REGION. HASKELL
AND THROCKMORTON COUNTIES ARE ALREADY IN SEVERE THUNDERSTORM WATCH
758 UNTIL 10 PM...AND EXPECT SEVERE WEATHER WATCHES TO BE EXTENDED
FARTHER SOUTH TONIGHT. HIGH 0-6KM BULK SHEARS OF 50-60
(INCREASING UP TO 100 KTS)...AND CAPES OF 1400-1800 J/KG SHOULD
HELP CONTRIBUTE TO SUPERCELL DEVELOPMENT...AND PRODUCE SEVERE
THUNDERSTORMS. AN N ISOLATED TORNADO ALSO POSSIBLE. LOCALLY HEAVY
RAINFALL IS LIKELY AS STORMS TRAIN NE AT 45 MPH ALONG THE PATH OF
PREVIOUS STORMS. FLASH FLOOD WATCH IS IN EFFECT FOR THE NW HILL
COUNTRY...CONCHO VALLEY AND HEARTLAND FROM 7 PM TONIGHT TO NOON
FRIDAY.

NAM HAS A SLIGHTLY FASTER AND BETTER FRONTAL POSITION THAN THE
GFS. SLOW MOVING FRONT SHOULD MOVING ALONG A STERLING CITY...
SWEETWATER...ROBY LINE AROUND 7 PM...THEN TO SAN ANGELO...ABILENE
LINE 10-11 PM. FRONT SHOULD BE ALONG A JUNCTION TO BROWNWOOD LINE
AROUND 3 AM. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 4 INCHES
POSSIBLE. KEEPING A CHANCE OF RAIN OVER SE SECTIONS FRIDAY
MORNING.

LONG TERM...
NAM MODEL...WHICH IS BETTER WITH SHALLOW COLD AIR...CONTINUES TO
ADVERTISE A STRONG COLD FRONT SATURDAY NIGHT. THIS SHOULD KEEP
TEMPERATURES IN THE UPPER 40S TO 50 IN THE BIG COUNTRY
SUNDAY...WITH 50S AND 60S FARTHER SOUTH. I DID NOT GO QUITE AS LOW
AS THE NAM GUIDANCE INDICATES SUNDAY...BUT IT IS AROUND 10
DEGREES LESS THAN THE GFS MOS GUIDANCE. SUDDEN CHANGE OF WEATHER
COULD STRESS SOME ANIMALS...ESPECIALLY IF WE GET SOME LIGHT RAIN.
HAVE AROUND 20 PERCENT CHANCE IN THE BIG COUNTRY AND HEARTLAND
SATURDAY NIGHT INTO SUNDAY.

GFS MODEL RUNS CONTINUE TO FLUCTUATE BETWEEN HOT AND WARM NEXT
WEEK. DID NOT MAKE A LOT OF CHANGES. FORECAST IS ON THE COOLER
SIDE OF GUIDANCE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 85  49  60  41  71 /  60  80  10  10   0
SAN ANGELO 	 84  56  69  49  78 /  50  80  10  10   0
JUNCTION 	 86  64  72  47  80 /  30  90  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
AFTERNOON FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...
COLEMAN...CONCHO...FISHER...HASKELL...IRION...JONES...KIMBLE...
MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...
SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR...
THROCKMORTON...TOM GREEN.

&&

04
Hazardous weather outlook, Oct 8, 2:14 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT THU OCT 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
314 PM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS MAINLY THE WESTERN HALF OF WEST CENTRAL TEXAS THROUGH
SUNSET THIS EVENING...WITH MORE WIDESPREAD STORMS ACROSS THE
ENTIRE AREA DURING THE OVERNIGHT HOURS. LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL WILL BE THE MAIN THREATS FROM THESE
STORMS. HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

ALTHOUGH THE INDIVIDUAL STORMS WILL MOVE QUICKLY...THE ENTIRE AREA
OF STORMS WILL BE SLOW TO CROSS WEST CENTRAL TEXAS TONIGHT. AS
STORMS DEVELOP AND TRACK ACROSS THE SAME AREAS...HEAVY RAINFALL
WILL BE LIKELY. SOME AREAS OF WEST CENTRAL TEXAS...ESPECIALLY
THOSE AREAS ALONG AND EAST OF AN ABILENE TO SAN ANGELO TO SONORA
LINE WILL SEE RAINFALL TOTALS IN THE 1 TO 3 INCH RANGE BY FRIDAY
MORNING. THUS...THE THREAT OF FLASH FLOODING WILL INCREASE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH A GREAT DEAL OF UNCERTAINTY REMAINS...THERE IS A THREAT
OF A MUCH STRONGER COLD FRONT PASSAGE THROUGH WEST CENTRAL TEXAS ON
SATURDAY. IF THIS OCCURS...MUCH COLDER AIR WILL BE POSSIBLE ON
SUNDAY AND MONDAY...WITH THE POSSIBILITY OF THE SEASONS FIRST
FROST IN A FEW LOCATIONS. PEOPLE WITH COLD SENSITIVE PLANTS AND
ANIMALS WILL WANT TO STAY TUNED TO LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED ACROSS PORTIONS OF WEST CENTRAL
TEXAS THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Oct 8, 3:01 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
401 PM CDT THU OCT 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-090115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
401 PM CDT THU OCT 8 2009

...BE PREPARED FOR THE ONE...TWO...PUNCH...
...FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON...
...SEVERE THUNDERSTORM WATCH FOR HASKELL AND THROCKMORTON COUNTIES
UNTIL 10 PM CDT...

THE FIRST PUNCH WILL OCCUR THIS AFTERNOON AND TONIGHT AS A
POWERFUL FALL STORM SYSTEM INTERACTS WITH ABUNDANT GULF MOISTURE
ACROSS WEST CENTRAL TEXAS. THIS INTERACTION WILL RESULT IN RAPIDLY
DEVELOPING SEVERE THUNDERSTORMS THAT WILL LIKELY PRODUCE FLASH
FLOODING...LARGE HAIL...DAMAGING WINDS...LIGHTNING...AND ISOLATED
TORNADOES ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND
TONIGHT.

THE NEXT PUNCH WILL OCCUR SATURDAY NIGHT INTO SUNDAY AS A
POTENTIALLY SECOND SURGE OF MUCH COLDER AIR FROM CANADA INVADES
WEST CENTRAL TEXAS. EARLY SUNDAY MORNING...TEMPERATURES COULD DIP
INTO THE 40S WITH WIND CHILL READINGS IN THE UPPER 20S. HIGHS ON
SUNDAY COULD WARM ONLY INTO THE 50S. THIS COULD PLACE A TREMENDOUS
STRESS ON LIVESTOCK AND PETS. THE TEMPERATURES COULD BE COLDER OR
WARMER DEPENDING UPON THE AMOUNT OF CLOUD COVER AND PRECIPITATION.

RIGHT NOW IS A GOOD TIME TO CHECK YOUR ALL HAZARD WEATHER RADIOS.
BE SURE TO HAVE A WAY TO RECEIVE WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE.

REMEMBER...MOST PEOPLE DROWN AT NIGHT WHEN IT IS DIFFICULT TO SEE
FLOODED LOW WATER CROSSINGS. ALWAYS TURN AROUND...DONT DROWN.

REMEMBER...THE SAFEST PLACE FROM HIGH WINDS OR A TORNADO IS IN A
WELL BUILT STRUCTURE ON THE LOWEST FLOOR...AND IN AN INTERIOR ROOM
AWAY FROM WINDOWS. BE SURE TO ABANDON MANUFACTURED HOMES FOR A
MUCH STURDIER LOCATION.
Special weather statement, Oct 8, 4:41 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
541 PM CDT THU OCT 8 2009

TXZ064-082330-
STERLING TX-
541 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR STERLING
COUNTY...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EAST CENTRAL GLASSCOCK COUNTY...OR
ABOUT 11 MILES EAST OF GARDEN CITY...MOVING NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST CENTRAL TEXAS.

The radar

The San Angelo radar (KSJT), 84 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sterling

When
October 8, 5:24 PM CST
Where
Sterling County, 8.54 mi NW of Sterling City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.900, -101.120

A trained spotter reported golfball size hail on the side of the road.

Thunderstorm Wind, Taylor

When
October 8, 7:51 PM CST
Where
Taylor County, Tye
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -99.870

Law Enforcement Officials reported damaging winds from a severe thunderstorm resulted in numerous power outages across Tye.

Thunderstorm Wind, Jones

When
October 8, 8:00 PM CST
Where
Jones County, 1.88 mi ENE of Hodges
Measured
62 kt (71 mph) estimated gust
Reported by
Public
Coordinates
32.590, -99.870

A member of the general public estimated 62 knots of winds in Hodges.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200089, 200091, 200093.